Shock twist in deadly fake tablets
The sudden deaths of two people are being investigated to understand if they are related to a deadly substance found in fake pills.
It comes as an urgent health alert was issued after counterfeit medications being sold illegally were found to contain a deadly substance.
Reports are being prepared for the coroner in relation to the sudden deaths of two people earlier this year, a Queensland police spokesperson said on Tuesday.
“Police investigations on behalf of the coroner will examine whether the deaths may be related to an illegal substance,” the spokesperson said.
Queensland Health has identified several tablets that tested positive to protonitazene, a synthetic opioid that can be stronger than fentanyl and fatal in even small amounts.
The tablets were branded to appear as genuine medications such as Xanax.
However, Xanax is not available commercially in Australia.
Protonitazene can lead to respiratory failure, loss of consciousness, coma and death, even if taken in small quantities.
Health authorities have voiced concern many of these counterfeit tablets appear genuine and unsuspecting users may not realise they are at risk.
“You could unknowingly be taking a potentially fatal substance,” Queensland Health executive director of mental health, alcohol and other drugs branch John Allan said.
The deadly drug has been detected in other states and territories in various forms including tablets, powders and liquids.
Queenslanders are being warned not to consume counterfeit or altered medications under any circumstances,
“Anyone who suspects they have fake tablets are advised to dispose of them safely,” Mr Allan said.
Symptoms of opioid overdose
loss of consciousness
slow or erratic pulse, confusion
bluish or greyish skin from poor circulation
Naloxone can reverse an opioid overdose and is available for free from some registered pharmacies and alcohol and other drug services.
What to do if you think you’re overdosing
Anyone who experiences any toxic effects after drug use should seek medical attention immediately by calling triple-0 (000) for emergency assistance
Go to your nearest emergency department
Call the Queensland Poisons Information Centre (13 11 26).
Anyone with information about counterfeit medications should contact Policelink on 131 444.